Duke Mathematical Journal

Higher K-theory via universal invariants

Gonçalo Tabuada

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Using the formalism of Grothendieck's derivators, we construct the universal localizing invariant of differential graded (dg) categories. By this we mean a morphism Ul from the pointed derivator HO(dgcat) associated with the Morita homotopy theory of dg categories to a triangulated strong derivator Mdgloc such that Ul commutes with filtered homotopy colimits, preserves the point, sends each exact sequence of dg categories to a triangle, and is universal for these properties.

Similarly, we construct the universal additive invariant of dg categories, that is, the universal morphism of derivators Ua from HO(dgcat) to a strong triangulated derivator Mdgadd that satisfies the first two properties but the third one only for split exact sequences. We prove that Waldhausen's K-theory becomes corepresentable in the target of the universal additive invariant. This is the first conceptual characterization of Quillen and Waldhausen's K-theory (see [34], [43]) since its definition in the early 1970s. As an application, we obtain for free the higher Chern characters from K-theory to cyclic homology

Article information

Source
Duke Math. J., Volume 145, Number 1 (2008), 121-206.

Dates
First available in Project Euclid: 17 September 2008

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1221656865

Digital Object Identifier
doi:10.1215/00127094-2008-049

Mathematical Reviews number (MathSciNet)
MR2451292

Zentralblatt MATH identifier
1166.18007

Subjects
Primary: 18G55: Homotopical algebra 18F20: Presheaves and sheaves [See also 14F05, 32C35, 32L10, 54B40, 55N30] 18E30: Derived categories, triangulated categories
Secondary: 19D35: Negative $K$-theory, NK and Nil 19D55: $K$-theory and homology; cyclic homology and cohomology [See also 18G60]

Citation

Tabuada, Gonçalo. Higher $K$ -theory via universal invariants. Duke Math. J. 145 (2008), no. 1, 121--206. doi:10.1215/00127094-2008-049. https://projecteuclid.org/euclid.dmj/1221656865


Export citation

References

  • A. Bondal and D. Orlov, Semiorthogonal decomposition for algebraic varieties, preprint.v1
  • A. K. Bousfield and E. M. Friedlander, ``Homotopy theory of $\Gamma$-spaces, spectra, and bisimplicial sets'' in Geometric Applications of Homotopy Theory (Evanston, Ill., 1977), II, Lecture Notes in Math. 658, Springer, Berlin, 1978, 80--130.
  • D.-C. Cisinski, Images directes cohomologiques dans les catégories de modèles, Ann. Math. Blaise Pascal 10 (2003), 195--244.
  • —, Propriétés universelles et extensions de Kan dérivées, preprint, 2002.
  • —, Catégories dérivables, preprint, 2003.
  • —, Localisation de Bousfield des dérivateurs, personal communication, 2007.
  • D.-C. Cisinski and A. Neeman, Additivity for derivator $K$-theory, Adv. Math. 217 (2008), 1381--1415.
  • G. CortiñAs and A. Thom, Bivariant algebraic $K$-theory, J. Reine Angew. Math. 610 (2007), 71--123.
  • V. Drinfeld, DG quotients of DG categories, J. Algebra 272 (2004), 643--691.
  • —, DG categories, conference lectures at ``Geometric Langlands Seminar,'' Univ. of Chicago, Chicago, 2002.
  • D. Dugger, Universal homotopy theories, Adv. Math. 164 (2001), 144--176.
  • G. Garkusha, Homotopy theory of associative rings, Adv. Math. 213 (2007), 553--599.
  • A. Grothendieck, Les dérivateurs, unpublished manuscript, 1990.
  • A. Heller, Stable homotopy theories and stabilization, J. Pure Appl. Algebra 115 (1997), 113--130.
  • P. S. Hirschhorn, Model Categories and Their Localizations, Math. Surveys Monogr. 99, Amer. Math. Soc., Providence, 2003.
  • M. Hovey, Model Categories, Math. Surveys Monogr. 63, Amer. Math. Soc., Providence, 1999.
  • —, Spectra and symmetric spectra in general model categories, J. Pure Appl. Algebra 165 (2001), 63--127.
  • C. Kassel, Cyclic homology, comodules, and mixed complexes, J. Algebra 107 (1987), 195--216.
  • B. Keller, Derived categories and universal problems, Comm. Algebra 19 (1991), 699--747.
  • —, On the cyclic homology of exact categories, J. Pure Appl. Algebra 136 (1999), 1--56.
  • —, ``On differential graded categories'' in International Congress of Mathematicians, Vol. II (Madrid, 2006), Eur. Math. Soc., Zürich, 2006, 151--190.
  • —, From Grothendieck groups to the universal derived invariant, lecture at ``Twenty Years of Tilting Theory,'' Fraueninsel, Germany, 2002.
  • M. Kontsevich, Triangulated categories and geometry, lecture at École Normale Supérieure, Paris, 1998.
  • —, Topological field theory for triangulated categories, conference lecture at ``$K$-Theory and Noncommutative Geometry,'' Paris, 2004.
  • —, Notes on motives in finite characteristic, preprint,\arxivmath/0702206v2[math.AG]
  • J.-L. Loday, Cyclic Homology, Grundlehren Math. Wiss. 301, Springer, Berlin, 1992.
  • J. Lurie, Stable infinity categories, preprint,\arxivmath/0608228v4[math.CT]
  • R. Mccarthy, The cyclic homology of an exact category, J. Pure Appl. Algebra 93 (1994), 251--296.
  • G. Maltsiniotis, Introduction à la théorie des dérivateurs, preprint, 2001.
  • —, Structure triangulée sur les catégories de coefficients de dérivateurs triangulés, conference lectures at ``Algèbre et topologie homotopiques,'' Paris, 2001.
  • R. Meyer and R. Nest, The Baum-Connes conjecture via localisation of categories, Topology 45 (2006), 209--259.
  • A. Neeman, Triangulated Categories, Ann. of Math. Stud. 148, Princeton Univ. Press, Princeton, 2001.
  • D. G. Quillen, Homotopical Algebra, Lecture Notes in Math. 43, Springer, Berlin, 1967.
  • —, ``Higher algebraic $K$-theory, I'' in Algebraic $K$-Theory, I: Higher $K$-Theories (Seattle, 1972), Lecture Notes in Math. 341, Springer, Berlin, 1973, 85--147.
  • M. Schlichting, Negative $\mboxK$-theory of derived categories, Math. Z. 253 (2006), 97--134.
  • S. Schwede, Spectra in model categories and applications to the algebraic cotangent complex, J. Pure Appl. Algebra 120 (1997), 77--104.
  • G. Tabuada, Invariants additifs de DG-catégories, Int. Math. Res. Not. 2005, no. 53, 3309--3339.; Erratum, Int. Math. Res. Not. IMRN, 2007, no. 24, art. ID rnm149. $\!$;
  • —, Une structure de catégorie de modèles de Quillen sur la catégorie des dg-catégories, C. R. Math. Acad. Sci. Paris 340 (2005), 15--19.
  • R. W. Thomason and T. Trobaugh, ``Higher algebraic $K$-theory of schemes and of derived categories'' in The Grothendieck Festschrift, Vol. III, Progr. Math. 88, Birkhäuser, Boston, 1990, 247--435.
  • B. Toën, The homotopy theory of dg-categories and derived Morita theory, Invent. Math. 167 (2007), 615--667.
  • B. Toën and M. Vaquié, Moduli of objects in dg-categories, preprint,\arxivmath/0503269v5[math.AG]
  • B. Toën and G. Vezzosi, Homotopical algebraic geometry, I: Topos theory, Adv. Math. 193 (2005), 257--372.
  • F. Waldhausen, ``Algebraic $K$-theory of spaces'' in Algebraic and Geometric Topology (New Brunswick, N.J., 1983), Lecture Notes in Math. 1126, Springer, Berlin, 1985, 318--419.